Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 259, NWS Springfield, MO

August 17, 2015Dallas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 17, 2015, 4:54 PM CDT for Dallas County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2015, 4:54 PM CDT (21:54 UTC)
Expired
Aug 17, 2015, 5:22 PM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dallas County, MO

The radar

The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS53 KSGF 172154
SVRSGF
MOC059-172245-
/O.NEW.KSGF.SV.W.0259.150817T2154Z-150817T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT MON AUG 17 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DALLAS COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 545 PM CDT

* AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 5 MILES 
  SOUTHWEST OF BUFFALO... MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BUFFALO...                        MARCH...
  FOOSE...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3751 9312 3753 9318 3757 9318 3761 9316
      3764 9312 3766 9306 3765 9300 3760 9296
      3755 9298 3752 9305
TIME...MOT...LOC 2153Z 241DEG 9KT 3756 9313 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
2 follow-up statements
039 
WWUS53 KSGF 172208
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT MON AUG 17 2015

MOC059-172245-
/O.CON.KSGF.SV.W.0259.000000T0000Z-150817T2245Z/
DALLAS MO-
508 PM CDT MON AUG 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN DALLAS COUNTY...

AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH 
OF BUFFALO... MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARCH...FOOSE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3751 9312 3753 9315 3756 9315 3758 9311
      3761 9306 3763 9301 3762 9298 3760 9296
      3755 9298 3752 9305
TIME...MOT...LOC 2207Z 259DEG 15KT 3756 9303 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
831 
WWUS53 KSGF 172222
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT MON AUG 17 2015

MOC059-172232-
/O.CAN.KSGF.SV.W.0259.000000T0000Z-150817T2245Z/
DALLAS MO-
522 PM CDT MON AUG 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALLAS COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3751 9312 3753 9315 3756 9315 3758 9311
      3761 9306 3763 9301 3762 9298 3760 9296
      3755 9298 3752 9305
TIME...MOT...LOC 2221Z 241DEG 9KT 3758 9299 

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:14 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 17, 3:14 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT MON AUG 17 2015

.SHORT TERM...(This Evening through Tuesday)
Issued at 0314 PM CDT MON AUG 17 2015

Scattered showers and thunderstorms were occurring this afternoon
across the area. WV imagery shows slightly better mid level
moisture moving in from the west. These storms should remain
sub severe as wind fields remain weak. A weak shortwave trough
moving across northern Kansas and Nebraska is likely aiding in
this activity and will likely continue through the evening hours
before dying off with loss of instability. Overnight conditions
should remain relatively quiet with warmer overnight lows than
previous nights as dewpoints creep up toward 70.

Changes in the weather begin Tuesday as a strong upper level
system over South Dakota and Nebraska takes shape. Several pieces
of energy look to rotate around this feature making for a
difficult forecast. One lobe of energy moves out of Kansas into
the area during the afternoon hours. This looks to potentially
trigger some severe convection as instability looks sufficient and
0-6km wind shear values increase to 30 to 40 kts. At this time the
most favorable area for severe thunderstorms appears to be for
areas along and northwest of I44 closer to the better upper level
support. There is some uncertainty in the development of
convection tomorrow afternoon/evening as mesoscale features will
come into play. Temperatures will remain mild in the 80s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 0314 PM CDT MON AUG 17 2015

Additional convection is possible overnight Tuesday night as a
cold front enters the region from the northwest. This activity
would likely come in after midnight Wednesday morning. Wind fields
will be more favorable however instability will be waning. Cold
frontal passage looks to occur around sunrise Wednesday. Wednesday
looks to be a cool and wet day as post frontal showers are likely
keeping temperatures well below normal. Showers look to end from
west to east Wednesday afternoon.

Upper level flow becomes westerly Thursday and Friday behind the
current system. Thursday looks dry and very comfortable. Models
are not consistent in the handling of the Friday-Sunday
timeframe. GFS wants to keep Friday wet with the approach of a
shortwave and the return of the front from the south...while the
Euro keeps all precip south of the area until Saturday. Safe to
say an low confidence forecast on precipitation from Friday
onward. Temperatures do look seasonable.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1224 PM CDT MON AUG 17 2015

Mostly VFR conditions are expected throughout this TAF period.
Wind directions will shift to a more SW direction then once
again take on a more SSE component overnight. Generally, winds
should stay at or below 10kt. There is a shot at some widely
scattered showers and perhaps a TS this evening near the SGF and
BBG terminals. Might also see a shower or two near JLN toward the
end of the period. Used VCs to highlight this potential.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Frye
Hazardous weather outlook, Aug 17, 3:40 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT MON AUG 17 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
340 PM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
  AND EVENING ACROSS THE OUTLOOK AREA. WIND GUSTS TO 40 MPH AND
  SMALL HAIL IS POSSIBLE WITH SOME OF THE STORMS. SEVERE WEATHER
  IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS
  THE THE AREA WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE.
  IF THESE STORMS DO FORM...THEY COULD BECOME SEVERE WITH LARGE
  HAIL AND DAMAGING WINDS. ADDITIONAL STORMS WILL LIKELY DEVELOP
  OVERNIGHT INTO WEDNESDAY MORNING WITH THE APPROACH OF A COLD
  FRONT. HIGHEST CHANCES AND BEST CONFIDENCE IN SEVERE
  THUNDERSTORMS IS ACROSS AREAS ALONG AND NORTH OF INTERSTATE 44.

  THUNDERSTORM CHANCES WILL RETURN TO THE REGION FROM FRIDAY INTO
  THE WEEKEND HOWEVER UNCERTAINTY REMAINS IN COVERAGE OF THESE
  STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD

In the hours before

Special weather statement, Aug 17, 3:31 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT MON AUG 17 2015

MOZ093-172115-
NEWTON MO-
331 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEWTON COUNTY UNTIL
415 PM CDT...

AT 331 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER NEOSHO...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
NEOSHO...                         GRANBY...
DIAMOND...                        NEWTONIA...
WENTWORTH...                      STARK CITY...
RITCHEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPRINGFIELD.

&&

LAT...LON 3676 9442 3689 9451 3705 9425 3705 9406
      3697 9406 3685 9407 3676 9430
TIME...MOT...LOC 2031Z 238DEG 15KT 3686 9438

HATCH
Local storm report, Aug 17, 3:33 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             NEOSHO                  36.87N 94.37W
08/17/2015  M0.88 INCH       NEWTON             MO   TRAINED SPOTTER

            DIME TO NICKLE SIZE HAIL ALONG WITH HEAVY RAIN. ESTIMATED
            WIND OF 15MPH.

&&

TOLSEN
Special weather statement, Aug 17, 3:44 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT MON AUG 17 2015

MOZ094-102-172115-
BARRY MO-LAWRENCE MO-
344 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARRY AND SOUTHEASTERN
LAWRENCE COUNTIES UNTIL 415 PM CDT...

AT 344 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MONETT...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
MONETT...                         AURORA...
MARIONVILLE...                    PURDY...
VERONA...                         FREISTATT...
MADRY...                          PLEASANT RIDGE...
JENKINS...                        WHEELERVILLE...
MCDOWELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPRINGFIELD.

&&

LAT...LON 3684 9399 3702 9390 3702 9361 3683 9361
      3682 9360 3674 9361 3672 9383
TIME...MOT...LOC 2044Z 224DEG 8KT 3687 9384

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:31 PM CDTSpecial Weather StatementSGFNewton44 min
Aug 17, 3:44 PM CDTSpecial Weather StatementSGFBarry31 min
Aug 17, 4:14 PM CDTSevere Thunderstorm WarningSGFGreene26 min
Aug 17, 5:19 PM CDTFlash Flood WarningSGFChristian3 hr
Aug 17, 5:22 PM CDTSevere Thunderstorm WarningSGFWebster17 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.